Advertisement

Edge Fluctuations of Eigenvalues of Wigner Matrices

  • Hanna DöringEmail author
  • Peter Eichelsbacher
Conference paper
Part of the Progress in Probability book series (PRPR, volume 66)

Abstract

We establish a moderate deviation principle (MDP) for the number of eigenvalues of a Wigner matrix in an interval close to the edge of the spectrum. Moreover we prove a MDP for the jth largest eigenvalue close to the edge. The proof relies on fine asymptotics of the variance of the eigenvalue counting function of GUE matrices due to Gustavsson. The extension to large families of Wigner matrices is based on the Tao and Vu Four Moment Theorem. Possible extensions to other random matrix ensembles are commented.

Keywords

Large deviations moderate deviations Wigner random matrices Gaussian ensembles Four Moment Theorem. 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    G.W. Anderson, A. Guionnet, and O. Zeitouni, An introduction to random matrices, Cambridge Studies in Advanced Mathematics, vol. 118, Cambridge University Press, 2010.Google Scholar
  2. [2]
    G. Ben Arous and A. Guionnet, Large deviations for Wigner’s law and Voiculescu’s non-commutative entropy, Probab. Theory Related Fields 108 (1997), no. 4, 517–542.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    S. Chatterjee, A generalization of the Lindeberg principle, Ann. Probab. 34 (2006), no. 6, 2061–2076.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    S. Dallaporta, A note on the central limit theorem for the eigenvalue counting function of Wigner matrices and covariance matrices, preprint, (2011).Google Scholar
  5. [5]
    S. Dallaporta and V. Vu, A note on the central limit theorem for the eigenvalue counting function of Wigner matrices, Electron. Commun. Probab. 16 (2011), 314– 322.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    P. Deift, T. Kriecherbauer, K.T.-R. McLaughlin, S. Venakides, and X. Zhou, Strong asymptotics of orthogonal polynomials with respect to exponential weights, Comm. Pure Appl. Math. 52 (1999), no. 12, 1491–1552.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    A. Dembo, A. Guionnet, and O. Zeitouni, Moderate deviations for the spectral measure of certain random matrices, Ann. Inst. H. Poincaré Probab. Statist. 39 (2003), no. 6, 1013–1042.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, Springer, New York, 1998.Google Scholar
  9. [9]
    H. Döring and P. Eichelsbacher, Moderate deviations in a random graph and for the spectrum of Bernoulli random matrices, Electronic Journal of Probability 14 (2009), 2636–2656.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    H. Döring, Moderate deviations for the determinant of Wigner matrices, to appear in Limit Theorems in Probability, Statistics and Number Theory, Springer Proceedings in Mathematics & Statistics (2013), dedicated to Friedrich Götze on the occasion of his sixtieth birthday.Google Scholar
  11. [11]
    H. Döring, Moderate deviations for the eigenvalue counting function of Wigner matrices, arXiv:1104.0221, to appear in Lat. Am. J. Probab. Math. Stat. (2013).Google Scholar
  12. [12]
    L. Erdös, H.-T. Yau, and J. Yin, Rigidity of eigenvalues of generalized Wigner matrices, Advances in Mathematics 229 (2012), no. 3, 1435–1515.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    P.J. Forrester and E.M. Rains, Interrelationships between orthogonal, unitary and symplectic matrix ensembles, Random matrix models and their applications, Math. Sci. Res. Inst. Publ., vol. 40, Cambridge Univ. Press, Cambridge, 2001, pp. 171–207.Google Scholar
  14. [14]
    J. Gustavsson, Gaussian fluctuations of eigenvalues in the GUE, Ann. Inst. H. Poincaré Probab. Statist. 41 (2005), no. 2, 151–178.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    J.W. Lindeberg, Eine neue Herleitung des Exponentialgesetzes in der Wahrscheinlichkeitsrechnung, Math. Z. 15 (1922), no. 1, 211–225.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    S. O’Rourke, Gaussian fluctuations of eigenvalues in Wigner random matrices, J. Stat. Phys. 138 (2010), no. 6, 1045–1066.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    A.B. Soshnikov, Gaussian fluctuation for the number of particles in Airy, Bessel, sine, and other determinantal random point fields, J. Statist. Phys. 100 (2000), no. 3–4, 491–522.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    T. Tao and V. Vu, Random matrices: universality of local eigenvalue statistics up to the edge, Comm. Math. Phys. 298 (2010), no. 2, 549–572.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    T. Tao, Random matrices: universality of local eigenvalue statistics, ActaMath. 206 (2011), 127–204.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    T. Tao, Random matrices: The universality phenomenon for Wigner ensembles, preprint, arXiv:1202.0068 (2012).Google Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  1. 1.Fakultät für MathematikRuhr-Universität BochumBochumGermany

Personalised recommendations